Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 20, NWS San Angelo, TX

April 30, 2004Coleman County, Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 30, 2004, 4:39 PM CDT for Coleman County, Runnels County, Texas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2004, 4:39 PM CDT (21:39 UTC)
Expired
Apr 30, 2004, 5:45 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coleman County, TX, Runnels County, TX

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:00 PM CDTTORNADOGlen Cove, TXDPS TROPPER REPORTED A TORNADO NEAR GLEN COVE
Apr 30, 5:50 PM CDTHAIL 4.252 Se Glen Cove, TXSOFT BALL SIZE HAIL REPORTED AT HOARDS CREEK LAKE.
Apr 30, 5:50 PM CDTHAIL 4.252 Se Glen Cove, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

109 
WFUS54 KSJT 302139
TORSJT
TXC083-399-302245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  COLEMAN COUNTY IN NORTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF COLEMAN
  WESTERN RUNNELS COUNTY IN SOUTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  NORTHWEST OF TALPA...OR ABOUT 13 MILES EAST OF                     
  BALLINGER...MOVING   EAST AT 15 MPH. THIS WARNING UPGRADES THE     
  PREVIOUS SEVERE THUNDERSTORM WARNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GLEN COVE BY 500 PM CDT
  SILVER VALLEY BY 525 PM CDT
  COLEMAN BY 540 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3188 9986 3170 9980 3179 9935 3203 9944

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 30, 1:16 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 30, 1:16 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
116 PM CDT FRI APR 30 2004

.SHORT TERM...COLD FRONT IS CURRENTLY PUSHING THROUGH THE NORTHWEST
PORTION OF THE FORECAST AREA AT THIS TIME WITH THUNDERSTORMS
DEVELOPING ON THE TRIPLE POINT AT THIS TIME. TRIPLE POINT OF THE
COLD FRONT AND THE DRYLINE JUST NORTHWEST OF ABILENE. TOR BOX
ALREADY OUT ALSO FLASH FLOOD WATCH ALREADY OUT. MAY NEED TO EXPAND
WATCH UP THE EASTERN BIG COUNTRY COUNTIES BY 4 PM...BUT WILL
MONITOR THROUGH THEN. ALSO BEST POTENTIAL FOR HEAVY RAINS FROM BROWN
WOOD TO SAN ANGELO. THINGS STILL CONTINUING TOMORROW MORNING WITH
GRADUALLY DIMINISHING. NOT MUCH DIFFERENT THINKING THAN YESTERDAY.
DID LOWER TEMPERATURES SOME SUNDAY MORNING AND MONDAY MORNING.
WOULD NOT BE SHOCKED TO SEE SOME UPPER 30S ACROSS THE HILL COUNTRY.

&&

.LONG TERM...NOT MUCH CHANGE FROM YESTERDAYS THINKING AS RIDGE
BEGINS TO BUILD INTO THE AREA TUESDAY THROUGH THE REMAINDER OF THE
EXTENDED AND TEMEPRATURES FINALLY GOING ABOVE NORMAL AND MAY EVEN
SEE A FEW 90 DEGREE READINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     51  61  45  70 /  60  60  10   0
SAN ANGELO  54  66  44  70 /  70  60   0   0
JUNCTION    59  69  45  70 /  70  70  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TIL 4 AM TAYLOR
AND CALLAHAN COUNTIES IN THE BIG COUNTRY AND EVERYBODY ELSE.
TORNADO WATCH TILL 9 PM FOR JONES...SHACKELFORD...TAYLOR...
CALLAHAN...THROCKMORTON.

&&

17/27 BRAZZELL
Hazardous weather outlook, Apr 30, 12:05 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 PM CDT FRI APR 30 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-011705-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
1205 PM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN
BIG COUNTRY AND NORTHERN HEARTLAND THIS AFTERNOON AND TONIGHT...
INCLUDING THE CITIES AND TOWNS OF ALBANY...ABILENE...CLYDE...COLEMAN
AND BROWNWOOD. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE REMAINDER OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT.

AT MIDDAY...A COLD FRONT EXTENDED FROM ROTAN TO HASKELL. THE DRYLINE
STRETCHED FROM THE TIP OF CROCKETT COUNTY...TO BETWEEN SNYDER AND
SWEETWATER. THE COLD FRONT WILL REACH INTERSTATE 20 BY 7 PM...WITH
THE DRYLINE PUSHING EASTWARD INTO THE ABILENE...SAN ANGELO AND SONORA
AREAS. SEVERE THUNDERSTORMS COULD RAPIDLY DEVELOP NEAR THESE
BOUNDARIES. THE EASTERN BIG COUNTRY AND NORTHERN HEARTLAND ARE MORE
PRONE TO SEVERE WEATHER FOR NEAR THE INTERSECTION OF THESE TWO
BOUNDARIES.

MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES CANNOT BE RULED OUT.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH
OF A SAN ANGELO TO BROWNWOOD LINE TONIGHT...WHERE AMOUNTS COULD
EXCEED 2 INCHES LOCALLY.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 30, 3:07 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             ALBANY                  32.73N 99.30W
04/30/2004  2.75 INCH        SHACKELFORD        TX   FIRE DEPT/RESCUE

            BASEBALL SIZE HAIL CONTINUES TO FALL

&&

BRAZZELL
Local storm report, Apr 30, 3:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
317 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             WOODSON                 33.01N 99.05W
04/30/2004  0.75 INCH        THROCKMORTON       TX   OTHER FEDERAL

&&

BRAZZELL
Local storm report, Apr 30, 3:18 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FUNNEL CLOUD     4 E ALBANY              32.73N 99.23W
04/30/2004                   SHACKELFORD        TX   FIRE DEPT/RESCUE

&&

BRAZZELL
Local storm report, Apr 30, 3:19 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FUNNEL CLOUD     1 E ALBANY              32.73N 99.28W
04/30/2004                   SHACKELFORD        TX   FIRE DEPT/RESCUE

&&

BRAZZELL
Local storm report, Apr 30, 3:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
359 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             7 SE LUEDERS            32.73N 99.54W
04/30/2004  2.75 INCH        SHACKELFORD        TX   FIRE DEPT/RESCUE

0237 PM     HAIL             7 W ALBANY              32.73N 99.42W
04/30/2004  1.75 INCH        SHACKELFORD        TX   TRAINED SPOTTER

0240 PM     HAIL             5 W ALBANY              32.73N 99.30W
04/30/2004  3.00 INCH        SHACKELFORD        TX   TRAINED SPOTTER

0301 PM     HAIL             ALBANY                  32.73N 99.30W
04/30/2004  2.75 INCH        SHACKELFORD        TX   FIRE DEPT/RESCUE

0306 PM     HAIL             ALBANY                  32.73N 99.30W
04/30/2004  2.75 INCH        SHACKELFORD        TX   FIRE DEPT/RESCUE

            BASEBALL SIZE HAIL CONTINUES TO FALL NUMEROUS WINDOWS
            BROKEN IN THE CITY OF ALBANY

0313 PM     FUNNEL CLOUD     1 E ALBANY              32.73N 99.30W
04/30/2004                   SHACKELFORD        TX   FIRE DEPT/RESCUE

            UNCONFIRMED TORNADO NEAR THE AIRPORT.

0316 PM     HAIL             WOODSON                 33.01N 99.05W
04/30/2004  0.75 INCH        THROCKMORTON       TX   OTHER FEDERAL

&&
SUMMARY OF EVENTS SO FAR

BRAZZELL
Local storm report, Apr 30, 4:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
436 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             ALBANY                  32.73N 99.30W
04/30/2004  1.75 INCH        SHACKELFORD        TX   FIRE DEPT/RESCUE

&&

HG

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:58 PM CDTSevere Thunderstorm WarningSJTJones32 min
Apr 30, 1:40 PM CDTSevere Thunderstorm WarningSJTJones65 min
Apr 30, 1:54 PM CDTTornado WarningSJTJones36 min
Apr 30, 1:59 PM CDTTornado WarningSJTShackelford46 min
Apr 30, 2:40 PM CDTTornado WarningSJTShackelford65 min
Apr 30, 3:08 PM CDTSevere Thunderstorm WarningSJTThrockmorton37 min
Apr 30, 3:34 PM CDTSevere Thunderstorm WarningSJTShackelford41 min
Apr 30, 4:18 PM CDTSevere Thunderstorm WarningSJTShackelford42 min
Apr 30, 4:20 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels55 min
Apr 30, 5:43 PM CDTTornado WarningSJTColeman62 min
Apr 30, 6:04 PM CDTSevere Thunderstorm WarningSJTTaylor41 min
Apr 30, 6:22 PM CDTTornado WarningSJTBrown53 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.